mschen418 Asked November 2010

My 97-year-old father doesn't sleep despite taking sleep aid medications. What do I do?

Follow
Share
This question has been closed for answers. Ask a New Question.
3

Answers

Show:
Debb064 Nov 2010
Maybe your 97 year old father and my 97 year old grandmother should get together!! lol Mine dose the same thing! She's up at night going through drawers or getting dressed or going potty every hour but she really doesn't have to go! We have tried almost everything to help keep her asleep. Going to try a different sleep aid to help keep her asleep. Just hoping that once she gets a good sleep at night and then can stay awake during the day she can sleep at night on her own. You just need to keep trying different things and find the right fit. Grandma has alxheimers and I helped care for my grandfather with the same thing but he was totally different then her. He also went fast through all the stages where she is just drifting through each one, but remains pretty healthy. They say to keep them active but its hard when you talking about someone as old as we are dealing with. And what they physically can and can not do. I've had PT's and OT's work with her and by the end of the day she was so tired and we thought she would sleep for sure, but she was up just as much as any other day. So I'm just hoping myself that the next sleep aid works! Good luck with your father and if you find something that works let me know and if I find something I will let you know! But don't bother with adivan it only makes them sleepy so they can fall asleep but they don't stay asleep and if they get up they are really out of it. Maybe someone can give you a night off from time to time just to get some sleep yourself. You can only go so many days without a good sleep before you start to loose it.
Helpful Answer (0)
Report

frazzled28 Nov 2010
There are lots of sleep medications, maybe it's not the right one for him, OR is this medication he takes, 'one' that he's taken for a period of time? The reason I ask that, is because you can build up a tolerance to a medication over a period of time. Another thought is if he gets a genaric brand, and the pharmacy gives him a different 'genariac, that could have an effect on him too-- from my own, personal experience, genariacs can be 10-20% 'over' or 'under' the 'brand' strength. Another idea, which you've probably considered, is he consuming anything w/ caffeine too late in the evening, and 'this is gonna sound strange, but, do you know 'for sure' that he's not sleeping? Have you watched him sleep? When my Dad was in the hospital, and they gave him neurontin, he would go to sleep, eyes closed, then....it was like 'weekend at bernies' he would begin doing his every day tasks, from working on the railroad to fishing, paying bills, licking stamps, and talked to people ALL nite long, and when he would open his eyes and wake up the next morning, he would tell me he hadn't slept a wink all nite, meanwhile I was exhausted! Evidently the neurontin wasn't allowing him to shut his mind down, to get in that RIM cycle.

Hope maybe some of this can help you figure this out! God bless him, just 'thinking' about being 97, makes me tired. Ž ž ž
Helpful Answer (0)
Report

toadballet1 Nov 2010
Taking too many sleep aids may have the opposite effect...there seems to be a build up or tolerance and they just stop working.
Can you keep your grandfather active during the day so he doesn't take quite so many naps. Anything he can do of a physical nature is a good idea.
Also, warm milk at night is good. Mom has gotten into the habit of having hot chocolate at night. If he can have it, perhaps a little glass of red wine would be soothing. Listening to soft music with a radio or stereo that has a timer to shut off automatically may work.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.

Related
Articles

Related
Questions